Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 246, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 25, 2018, 10:42 PM CDT for Stutsman County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2018, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 25, 2018, 11:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1987 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
146
WUUS53 KBIS 260342
SVRBIS
NDC093-260445-
/O.NEW.KBIS.SV.W.0246.180826T0342Z-180826T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1042 PM CDT SAT AUG 25 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Central Stutsman County in southeastern North Dakota...
* Until 1145 PM CDT.
* At 1042 PM CDT, a severe thunderstorm was located 7 miles northeast
of Cleveland, or 14 miles northeast of Medina, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Buchanan around 1105 PM CDT.
Jamestown around 1115 PM CDT.
Spiritwood Lake around 1135 PM CDT.
Spiritwood around 1140 PM CDT.
Other locations impacted by this severe thunderstorm include Eldridge
and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4681 9844 4688 9935 4703 9937 4718 9847
4698 9847 4698 9845
TIME...MOT...LOC 0342Z 263DEG 22KT 4697 9902
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON3 follow-up statements
476
WWUS53 KBIS 260358
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1058 PM CDT SAT AUG 25 2018
NDC093-260445-
/O.CON.KBIS.SV.W.0246.000000T0000Z-180826T0445Z/
Stutsman ND-
1058 PM CDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EAST CENTRAL STUTSMAN COUNTY...
At 1057 PM CDT, a severe thunderstorm was located near Cleveland, or
11 miles northeast of Medina, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Buchanan around 1140 PM CDT.
Jamestown around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Eldridge
and Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4681 9844 4687 9920 4705 9925 4718 9847
4698 9847 4698 9845
TIME...MOT...LOC 0357Z 266DEG 16KT 4696 9908
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON933
WWUS53 KBIS 260412
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1112 PM CDT SAT AUG 25 2018
NDC093-260445-
/O.CON.KBIS.SV.W.0246.000000T0000Z-180826T0445Z/
Stutsman ND-
1112 PM CDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR EAST CENTRAL STUTSMAN COUNTY...
At 1110 PM CDT, a severe thunderstorm was located 8 miles northeast
of Cleveland, or 12 miles west of Jamestown, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Buchanan around 1125 PM CDT.
Jamestown around 1140 PM CDT.
Spiritwood Lake and Spiritwood around 1145 PM CDT.
Other locations impacted by this severe thunderstorm include Eldridge
and Windsor.
Very heavy rain is also occurring with this storm and may lead to
localized flooding of streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4681 9844 4687 9920 4705 9925 4718 9847
4698 9847 4698 9845
TIME...MOT...LOC 0410Z 264DEG 22KT 4696 9896
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON775
WWUS53 KBIS 260446
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1146 PM CDT SAT AUG 25 2018
NDC093-260455-
/O.EXP.KBIS.SV.W.0246.000000T0000Z-180826T0445Z/
Stutsman ND-
1146 PM CDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STUTSMAN COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
LAT...LON 4681 9844 4687 9920 4705 9925 4718 9847
4698 9847 4698 9845
TIME...MOT...LOC 0445Z 263DEG 22KT 4698 9868
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:22 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 25, 10:22 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1022 PM CDT Sat Aug 25 2018 .UPDATE... Issued at 1015 PM CDT Sat Aug 25 2018 It took a while but Convection finally did fire just east of Bismarck and east along the I-94 corridor to Jamestown and north to around Carrington. We received a couple reports of up to penny sized hail. Convection has weakened slightly but will need to keep an eye on Kidder and Stutsman counties for a while yet this evening. Made some adjustments to pops based on latest radar. Otherwise no significant changes to the going forecast. UPDATE Issued at 629 PM CDT Sat Aug 25 2018 Cold front has moved through all but the far southeast portion of the forecast area. Latest satellite imagery shows small CU field lifting northward along the ND/SD border near the front over Dickey and Mcintosh counties. Airmass is most unstable in this area with strong bulk shear, but still weakly capped. Will mention a slight chance of thunderstorms in the far southeast early this evening. Otherwise, behind the cold front weak convection continued to track east northeast across the north central into northeast ND, associated with a upper level speed max. CAMS have been trying to develop convection south of this area, over the northern James River Valley. Will continue to monitor. && .SHORT TERM...(This evening through Sunday) Issued at 212 PM CDT Sat Aug 25 2018 A surface cold front moving southeastward this afternoon will stall and become nearly stationary this evening across southeast North Dakota. Low level convergence in the vicinity of the stalled front should spark some isolated showers and thunderstorms across east central North Dakota this evening. Some storms could be strong with some small hail and gusty winds. Instability will be diminishing this evening, so severe storms are not expected. A fairly tight temperature gradient will set up tonight with readings in the low 40s north to low 60s south. .LONG TERM...(Sunday night through Saturday) Issued at 212 PM CDT Sat Aug 25 2018 An active weather pattern will continue from Sunday through Tuesday morning as an upper level trough approaches and moves through North Dakota. The best chance for severe weather will be Sunday afternoon and evening across central North Dakota. Sunday, a significant shortwave within the broad trough is progged to move across Montana and the Dakotas, lifting northeast into Manitoba Sunday night. An associated surface low develops over northeastern Wyoming Sunday morning, with a warm front will extend eastward from the low. As the low deepens and develops eastward on Sunday the warm front and associated southerly low level jet will lift northward into central/eastern North Dakota. We should see dewpoints rising into the 60s and lower 70s. The low eventually develops/lifts northeastward towards the ND/MN border Sunday night, with northwesterly winds and cooler air moving in behind the low. The latest global and short-term high-res models are in fairly good agreement with the timing and placement of precipitation with scattered storms developing west in the afternoon and forming line segments across central North Dakota during during the evening hours. Regarding severe parameters, the southern 2/3 of the state is forecast to see the best CAPE/shear combination. 0-6km bulk shear values are forecast to be 50-60+ knots across much of the state, with better CAPE values mainly south of Highway 2. This shear/CAPE combination could yield hail around golf ball size and winds up to 70 mph. A favorable shear profile in the vicinity of the warm front may also lead to a brief tornado threat during the afternoon before storms congeal into lines. The SPC has most of the state in a "slight risk" for severe storms, with the "marginal risk" category across far western North Dakota. Temperatures cool off into the 60s and lower 70s on Monday and Tuesday behind Sunday's cold front. Expect scattered showers and thunderstorms on Monday and Monday night as another strong shortwave tracks east across the Dakotas, and isolated showers Tuesday morning. Despite very strong shear on Monday, the severe threat looks limited as post frontal instability will be lacking. Nearly zonal flow returns to North Dakota Tuesday night through Friday, with a gradual warming trend beginning on Wednesday. The latest blend of model guidance suggests temperatures will warm back into the upper 70s to mid 80s for highs on Wednesday through Friday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1015 PM CDT Sat Aug 25 2018 VFR conditions to begin the TAF period except for a reduction of vsby due to smoke at KDIK and KBIS. Added a VCTS at KJMS this evening. Otherwise attention shifts to Sunday with Thunderstorms in the west around mid afternoon, moving into central by late afternoon/early evening. Thunderstorms will have the potential to be severe and any storms may contain MVFR-IFR cigs/vsbys and locally gusty winds. Winds generally 10 knots or less. Northerly tonight shifting east to southeast Sunday and eventually westerly in the far west late Sunday afternoon. There is some hint at low stratus possibly into KJMS Sunday morning. Will monitor but confidence is too low to mention in the TAF at this time. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AJ LONG TERM...AJ AVIATION...TWH
Hazardous weather outlook, Aug 25, 6:55 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 655 PM CDT Sat Aug 25 2018 NDZ001-002-009-017-018-031>033-040-041-043-044-270000- Divide-Burke-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark- Slope-Hettinger-Bowman-Adams- 655 PM CDT Sat Aug 25 2018 /555 PM MDT Sat Aug 25 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms Sunday and Monday. Some storms Sunday afternoon could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation will may be needed Sunday afternoon. NDZ022-023-025-035>037-047-048-270000- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Logan-La Moure- 655 PM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Isolated strong thunderstorms are possible across east central North Dakota this evening. The main hazards will be small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible across most of western and central North Dakota Sunday afternoon and evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. Very heavy rainfall is also possible with these storms. Storms will initially be more widely spaced and capable of producing all hazards, but will eventually form into a solid line with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Sunday afternoon and evening. NDZ003>005-010>013-019>021-034-042-045-046-050-051-270000- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Mercer- Oliver-McLean-Morton-Grant-Sioux-Emmons-McIntosh-Dickey- 655 PM CDT Sat Aug 25 2018 /555 PM MDT Sat Aug 25 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered severe thunderstorms are possible across most of western and central North Dakota Sunday afternoon and evening. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 70 mph. Very heavy rainfall is also possible with these storms. Storms will initially be more widely spaced and capable of producing all hazards, but will eventually form into a solid line with damaging wind gusts the main threat. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed Sunday afternoon and evening.
In the hours before
Special weather statement, Aug 25, 9:26 PM CDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Bismarck ND 926 PM CDT SAT AUG 25 2018 NDZ037-260300- Stutsman ND- 926 PM CDT SAT AUG 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY UNTIL 1000 PM CDT... At 926 PM CDT, a strong thunderstorm was located 10 miles southeast of Cleveland, or 13 miles southwest of Jamestown, moving east at 30 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Jamestown, Ypsilanti, Montpelier and Sydney. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4675 9905 4687 9905 4692 9844 4668 9844 TIME...MOT...LOC 0226Z 268DEG 24KT 4680 9894 KRANZ
Special weather statement, Aug 25, 9:45 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Bismarck ND 945 PM CDT SAT AUG 25 2018 NDZ036-037-260330- Kidder ND-Stutsman ND- 945 PM CDT SAT AUG 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KIDDER AND WEST CENTRAL STUTSMAN COUNTIES UNTIL 1030 PM CDT... At 945 PM CDT, a strong thunderstorm was located 8 miles southwest of Pettibone, or 15 miles northwest of Medina, moving east at 30 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Chase Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4694 9968 4708 9967 4713 9914 4689 9914 TIME...MOT...LOC 0245Z 268DEG 26KT 4701 9959 KRANZ
Local storm report, Aug 25, 10:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT SAT AUG 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 3 WSW CHASE LAKE 46.99N 99.49W
08/25/2018 E0.75 INCH KIDDER ND TRAINED SPOTTER
STORM SPOTTER REPORTED PLENTY OF PENNY SIZE
HAIL AS A THUNDERSTORM MOVED THROUGH. ENOUGH
HAIL FELL TO COMPLETELY COAT HIS PORCH.
&&
TJKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 9:26 PM CDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Aug 25, 9:36 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 33 min |
| Aug 25, 9:45 PM CDT | Special Weather Statement | BIS | Kidder | 45 min |
| Aug 25, 9:50 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 55 min |
| Aug 25, 10:57 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 63 min |
| Aug 26, 12:14 AM CDT | Special Weather Statement | BIS | Stutsman | 61 min |
| Aug 26, 4:56 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.